Wildfire, Fremont
- When
- June 2, 12:30 PM MST to June 6, 6:00 PM MST
- Where
- Fremont County, 9 mi SE of Texas Creek
- Property damage
- $5.0 million
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
The Iron Mountain fire started in the early afternoon of June 2nd when a barbeque grill was overturned by high winds. The fire quickly spread, and consumed nearly 4,500 acres of pinon, juniper grass, Ponderosa pine and Gambel oak.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
The Iron Mountain fire started in the early afternoon of June 2nd when a barbeque grill was overturned by high winds. The fire quickly spread, and consumed nearly 4,500 acres of pinon, juniper grass, Ponderosa pine and Gambel oak. Eighty eight mostly manufactured homes were destroyed, along with around 100 outbuildings. Many of the houses and outbuildings were uninsured. It cost nearly 1 1/2 million dollars to fight the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 2, 11:08 AM MST, 1 hour 22 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 1208 PM MDT SUN JUN 2 2002 ...ANOTHER HOT ONE WITH RECORD/NEAR RECORD HIGH TEMPS... STILL LOOKS LIKE A SHRA/TSTM POTENTIAL LATE MON AFTN-MON NGT AND TUE. TUE TSTMS ARE KIND OF QUESTIONABLE FOR SOME PARTS OF CWFA(SERN CO) AS AIR MASS MAY BE TOO DEEPLY STABLE. HOWEVER...WELL NEED WETTING PRECIPITATION EVENT STILL ON TRACK FOR TUE. NO DROUGHT-BUSTER...BUT WELL TAKE WHAT WE CAN GET. ALSO...COOLER TEMPS IN THE OFFFING FOR TUE CWFA-WIDE. CURRENTLY: WATER VAPOR IMAGERY/RUC MODEL UPPER AIR ANALYSES SHOWED LONGWAVE TROUGH...WITH EMBEDDED SHORTWAVE TROUGHS...IN WRN US. UPPER LEVEL ANTICYCLONE HAS SHIFTED OVER THE SRN PLAINS. FAIRLY DEEP W-SWLY FLOW(15-25KTS) OVER CNTRL ROCKIES. CU/TCU HAVE BEEN LIMITED WHICH IS DIFFERENT IN PAST DAYS AND PRETTY MUCH NAILED BY THE MODELS. ONLY CLOUD COVER...SO FAR...HAS BEEN A LINGERING CS MTN WAVE CLOUD WITH SPOTTY CU/TCU IN THE EXTREME SRN SANGRE DE CRISTO MTNS. SFC DRYLINE HAS MIGRATED QUICKLY EWD AS THE ERN CO BOUNDARY LAYER DEEPENS. STILL A LITTLE SECONDARY DRYLINE HANGING AROUND KSPD IN BACA CO. SFC TEMPS HAVE SOARED INTO THE 90S TO 100-102F IN SERN CO. TNGT: MM5 HINTING AT ISOLD DRY TSTM DEVELOPMENT LATE THIS AFTN/EVE IN FAR SERN CO NEAR THE AFOREMENTIONED SECONDARY DRYLINE. CERTAINLY SEEMS PLAUSIBLE...SO WILL KEEP ISOLD WORDING IN FAR SERN CO AND REMOVE MENTION ELSEWHERE AS MID LEVEL MOISTURE IS VERY LOW GRADE TOO DRY. WILL LIKELY NEED TO KEEP SOME WINDS IN THE FCST FOR THIS EVE. CLOUD-WISE...MAY SE A CHUNK OF HIGH LEVEL CLOUDS MIGRATING THROUGH THE CWFA LATE TNGT FROM THE W. MORE TRICKY LOW TEMP FCST IN A DRY CLIMATE. LOWER TROP WINDS SHOULD NOT BE A STRONG AS LAST NGT...SO WOULD SUSPECT A STRONG RADIATIONAL COOLING NGT ONCE THE SFC WINDS DECOUPLE AND TRANSITION TO DRAINAGE WINDS AT LOWER ELEVATIONS. MON-MON NGT: PROJECTED ARRIVAL OF SFC COLD FRONT APPEARS TO BE GETTING SLOWER AND SLOWER WITH EACH MODEL RUN. MESO-ETA NOW HAS THE FRONT PUSHING TOWARDS SERN CO MTNS/PLANS MON NGT. MANY SENSIBLE WEATHER ELEMENTS RELY ON WHERE THIS FRONT WILL ACTUALLY LIE ON MON- MON NGT. WILL LEAN TOWARDS THE MESO-ETA...SO WILL HAVE TO CONITUE TWEAKING THE MAX TEMP UP IN SERN CO. ETA MOS HAS KLAA GETTING CLOSE TO 100F. FRONT SHOULD OOZE INTO NERN/E CNTRL CO WITH PRETTY JUICY DEW POINTS(45F-61F) POOLING ALONG/BEHIND THE FRONT. AROUND THIS FRONT SHOULD BE THE FIRST INITIATION OF TSTM DEVELOPMENT. ANY OUTFLOW BOUNDARIES HEADING TOWARDS SERN CO COULD BE ADDITIONAL FOCI. DURING MON AFTN/EVE...THERMAL PROFILES IN SERN/S CNTRL CO ARE STILL SUGGESTING PRETTY HIGH BASED TSTMS WITH MAYBE ONLY A STG/DAMAGING WIND EVENT. ANY HAIL WOULD HAVE TO START OUT FAIRLY LARGE FOR IT TO SURVIVE THE HOT/DRY SUB-CLOUD LAYER. CAPE VALUES ARE MOST IMPRESSIVE IN NERN CO/NWRN KS WHERE THE BETTER FUEL AND SHEAR ARE LOCATED. WILL KEEP 30 POPS IN SERN CO AND DECREASE WWD. ON MON NGT...MAY HAVE A BETTER CHANCE FOR PRECIPITATION...BUT THE FRONT IS NOW PROGGED TO PUSH THROUGH THE CWFA AFTER MIDNIGHT. POTENTIAL NOCTURNAL MCS ACROSS ERN CO/NRN KS/WRN NE WHICH WILL LIKELY PUSH THE FRONTAL BOUNDARY FURTHER S THAN THE MESO-ETA IS SUGGESTING. THIS IS CRITICAL FOR TUES SHRA/TSRA POTENTIAL ALONG WITH A SEVERE. TUE-TUE NGT: SFC COLD FRONT CONTINUES TO BE FCST WELL S OF THE CWFA IN NM AND SRN PLAINS. RELATIVELY COOL(H7 TEMPS +2 SERN CO TO +10 SWRN CO) FORECAST FOR CWFA ON TUE. PRECIPITATION COVERAGE AND TYPE ARE TRICKY. THE MOST UNSTABLE AIRMASS WILL LIKELY BE IN WRN KS AND NM/SRN PLAINS. GENERALLY...ALONG AND W OF THE SERN CO MTNS IS WHERE THE MOST UNSTABLE(H7-H5 LR 8-9 C/KM) AIR MASSS RESIDE. IN SERN CO... MID LEVEL LAPSE RATES WILL BE 5-6 C/KM WHICH DOESNT BODE WELL FOR TSTM DEVELOPMENT. CLOUD COVER WILL BE THE KEY...TOO. IF LOW BKN- OVC SC DEVELOPS...COULD SHUTDOWN ANY CONVECTION HOPES AND KEEP TUE COOL WITH SOME SHRA. WILL KEEP THE HIGHEST POPS(50%) ALONG THE SERN CO MTNS/PLAINS WITH LESSER AMOUNTS ELSEWHERE IN SERN/S CNTRL CO. SAME POP PLAN FOR TUE EVE. THE BIGGEST NOTICABLE CHANGE WILL BE MUCH COOLER TEMPS...SOME 25-35 DEGREES COOLER FOR TUES MAX TEMPS. WHICH ALSO SPELLS HIGHER HUMDITY LEVELS. WED: UPPER LEVEL TROUGH SHOULD MOVE E OF THE CNTRL ROCKIES PER ETA EXTENSION. ETA TRYING TO DEVELOP SOME MTN SHRA/TSTM. INTERESTING THAT THE OVERLY WET AVN DOESNT HAVE ANY QPF IN CO. TEMPS SHOULD RECOVER ON WED...BUT REMAIN SOMEWHAT COOL. PLAN TO TWEAK TEMPS UP FROM TUES HIGHS AND MAINTAIN LOW POPS FOR THE MTNS IN THE AFTN/EVE. THU-SUN: UPPPER LEVEL RIDGING RE-DEVELOPS OUT WEST AND TOWARDS THE CNTRL ROCKIES THU-FRI WITH RELATIVELY DRY CONDTIONS...ESPECIALLY FOR THE AVN. GFS TRYING TO BRING A DRY COLD FRONT THROUGH THE NRN/CNTRL ROCKIES SAT-SUN...WHICH COULD HEAT TEMPS UP SAT AND THEN COOL THEM DOWN ON SUN. SINCE THIS IS DAY 6-7...PLAN TO KEEP A PERSISTENT FCST FOR DAY 7 WITH DAY 6. .PUB...NONE. METZE
COZ058>081-021930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1130 AM MDT SUN JUN 2 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT... ISOLATED THUNDERSTORMS...PRODUCING LITTLE OR NO RAIN...WILL BE POSSIBLE OVER THE MOUNTAINS AND ADJACENT HIGH VALLEYS AND SOUTHEAST PLAINS AFTER 1 PM AND LINGER INTO THE EVENING HOURS. IN ADDITION TO THE THREAT OF DRY LIGHTNING...LOCAL GUSTY WINDS FROM 40 TO 50 MPH WILL BE POSSIBLE IN AND AROUND THE SHOWERS AND THUNDERSTORMS.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300464.